Texas, 2023Damaging Wind in Texas, September 5, 2023
September 5, 2023 · NWS OUN · 1 event in 1 county or zone
A slowly advancing cold front, roughly paralleling the Interstate 44 corridor, helped initiate widely scattered convection during early evening hours on the 5th. While very hot surface temperatures aided in the development of significant convective (and downdraft) potential instability, weak deep-layer wind shear fostered primarily disorganized (single-/multi-cellular) convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slowly advancing cold front, roughly paralleling the Interstate 44 corridor, helped initiate widely scattered convection during early evening hours on the 5th. While very hot surface temperatures aided in the development of significant convective (and downdraft) potential instability, weak deep-layer wind shear fostered primarily disorganized (single-/multi-cellular) convection. A downburst wind event was noted with the most robust thunderstorm across northern Wichita County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 5, 2:50 PM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Sep 5, 2:50 PM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
350 PM CDT Tue Sep 5 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Wednesday)
Issued at 350 PM CDT Tue Sep 5 2023
Scattered showers and thunderstorms, a few strong to severe, are
possible later this afternoon and evening along the surface front
with CAMS suggesting storm development near Frederick to Anadarko
to the OKC metro to Carney between 4 and 7 PM. Frequent cloud-to-
ground lightning is expected and a few storms may lead to wet
microbursts with localized, damaging wind gusts of 60 to 80 mph
possible. While severe hail cannot be ruled out, high freezing
levels (~15,000 ft) and the deep layer of very warm temperatures
should cause significant melting before hail reaches the surface.
Storm chances begin decreasing after 10PM.
On the synoptic scale, the H500 upper trough centered over South
Dakota continues to push a cold front into the area with the front
expected to move slowly and exit our FA tomorrow morning. As the
upper trough progresses towards the Great Lakes region, a mid-
level jet streak from the north strengthens over east-central KS
late tonight. Meanwhile, a surface low shifts over western north
Texas late tonight and the tightening pressure gradient will
result in breezy north/northeast winds, with an area of wind
speeds maximized over west/southwest Oklahoma (upwards of 15
knots) between midnight and dawn.
Temperatures will be about 5 to 10 degrees less hot tomorrow for
areas north of I-40 with highs near 90 deg F. Highs near the
century mark are expected across southern Oklahoma and western
north Texas. A few thunderstorms are possible tomorrow afternoon
across the southern Oklahoma, but chances have decreased.
Thompson
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 350 PM CDT Tue Sep 5 2023
Heat returns to most of the area on Thursday and Friday with parts
of southern Oklahoma possibly reaching Advisory criteria these two
days. Elevated fire weather risk will be a concern across western
Oklahoma on Thursday and even more so on Friday for southwest
Oklahoma and western north Texas. On Friday, a surface low
develops and moves into W/SW Oklahoma with downslope H850 flow
leading to afternoon RH values in the teens. With gustier winds
also expected on Friday, wind shifts will depend on the placement
of the surface low.
The weather pattern then transitions to a cooler/wetter pattern by
end of next weekend with highest rain chances Sunday night into
Monday. High temperatures in the 80s are possible on Monday and
are forecast to become more widespread on Tuesday.
Thompson
&&
.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Tue Sep 5 2023
VFR conditions are expected at most sites this afternoon, with the
only complicating factor being a cold front that has the potential
to spark a few thunderstorms late this afternoon into the evening.
The most likely sites to be impacted by storms will be central
Oklahoma locations (KOKC, KOUN), while most other sites the
probability of storms was too low to include explicit mention.
Strong and variable wind gusts will be possible underneath and in
vicinity of storms that develop. Otherwise, the cold front will
also bring a wind shift to north or north-northeast winds tonight
for most sites, arriving at KSPS tomorrow morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 69 90 68 99 / 50 0 0 0
Hobart OK 68 96 69 105 / 20 0 0 0
Wichita Falls TX 73 100 74 106 / 40 10 10 0
Gage OK 59 90 64 103 / 0 0 0 0
Ponca City OK 63 90 63 96 / 10 0 0 10
Durant OK 75 100 71 104 / 20 20 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ019-024>032-
037>048-050>052.
TX...Heat Advisory until 7 PM CDT this evening for TXZ085-086-088>090.
&&
SHORT TERM...01
LONG TERM....01
AVIATION...08Hazardous weather outlook, Sep 5, 2:21 PM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
321 PM CDT Tue Sep 5 2023
OKZ004>048-050>052-TXZ083>090-062030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
321 PM CDT Tue Sep 5 2023
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...This Afternoon and Tonight...
.Heat...
Heat indices of 105 to 110 continue through late afternoon for
parts of central, southern Oklahoma and western north Texas. A
heat advisory is in effect.
.Thunderstorms...
Scattered thunderstorms are possible later this afternoon and into
the evening hours along a cold front and could impact parts of
southwest, central, and southern Oklahoma. Frequent cloud-to-
ground lightning, damaging wind gusts of 60 to 80 mph, and perhaps
large hail up to the size of quarters are all possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
.Heat...
Triple digit heat indices will be possible through Friday,
especially across portions of southern OK and western north TX.
.Thunderstorms...
A few thunderstorms may develop Wednesday afternoon near a stalled
boundary in parts of southern Oklahoma and north Texas.
More widespread and higher chances for thunderstorms are expected
this weekend into early next week.
.Fire Weather...
Low humidities and southerly winds return to the area Thursday
which will combine with hot temperatures and dry fuels to lead to
elevated fire weather conditions in parts of western Oklahoma and
western north Texas. Elevated conditions may also be possible
Friday.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Sep 5, 5:52 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Norman OK
652 PM CDT Tue Sep 5 2023
OKZ037-060015-
Tillman OK-
652 PM CDT Tue Sep 5 2023
...A strong thunderstorm will impact portions of east central Tillman
County through 715 PM CDT...
At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Loveland, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hollister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3434 9889 3442 9890 3450 9867 3431 9866
TIME...MOT...LOC 2352Z 265DEG 13KT 3439 9878
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.Local storm report, Sep 5, 6:00 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
700 PM CDT Tue Sep 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tstm Wnd Dmg 5 NNW Harrah 35.57N 97.19W
09/05/2023 Oklahoma OK Emergency Mngr
Several power poles blown down. Time
estimated via radar.
&&
MDULocal storm report, Sep 5, 6:14 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
714 PM CDT Tue Sep 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Gst Newcastle 35.25N 97.60W
09/05/2023 E60 MPH McClain OK Public
Small tree limbs also reported down.
&&
MDUSpecial weather statement, Sep 5, 6:16 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Norman OK
716 PM CDT Tue Sep 5 2023
OKZ038-044-060045-
Cotton OK-Comanche OK-
716 PM CDT Tue Sep 5 2023
...A strong thunderstorm will impact portions of southwestern
Comanche and northwestern Cotton Counties through 745 PM CDT...
At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Faxon, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chattanooga and Faxon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3450 9866 3451 9867 3456 9843 3440 9842
3439 9866
TIME...MOT...LOC 0015Z 255DEG 20KT 3446 9862
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
..speg.Special weather statement, Sep 5, 6:16 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Norman OK
716 PM CDT Tue Sep 5 2023
OKZ023-027-060045-
Grady OK-Caddo OK-
716 PM CDT Tue Sep 5 2023
...A strong thunderstorm will impact portions of west central Grady
and southeastern Caddo Counties through 745 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Cyril, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Anadarko, Apache, Cyril, Cement, Stecker, and Laverty.
This includes Interstate 44 between mile markers 64 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3506 9834 3505 9801 3485 9805 3487 9835
TIME...MOT...LOC 0016Z 279DEG 12KT 3496 9828
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WareLocal storm report, Sep 5, 6:22 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
722 PM CDT Tue Sep 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM Tstm Wnd Dmg 4 E Harrah 35.49N 97.10W
09/05/2023 Lincoln OK Emergency Mngr
*** 1 INJ ***
Travel trailer blown over, landing on a
mobile home. Time estimated via radar.
&&
MDUThunderstorm Wind, Wichita
- When
- September 5, 6:28 PM CST
- Where
- Wichita County, 2.23 mi E of Haynesville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Amateur Radio
- Coordinates
- 34.091, -98.881
Relayed images showing sporadic wind damage east of the community of Haynesville. This included numerous power poles snapped/blown down and partial roof collapse to a large metal machine shed. Time is radar estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 5 to 9, 2023127 injured · 46 events
- Hail and Damaging Winds in Oklahoma, September 5, 20231 injured · $138,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Oklahoma, September 5, 2023$187,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Minnesota, September 5, 2023$67,000 · 2.75 in hail · 27 events
- Flash Flood and Damaging Winds in Kentucky, September 5, 2023$50,000 · 78 kt wind · 3 events
- Heat in Texas, September 5 to 9, 202333 events
- Heat in Texas, September 5, 202321 events
- Drought in Oklahoma, September 5 to 11, 202317 events
- Heat in Louisiana, September 5, 202317 events
- Heat in Oklahoma, September 5, 202315 events
- Damaging Winds in Missouri, September 5, 2023$15,000 · 52 kt wind · 6 events
- Heat in New York, September 5 to 7, 202314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138974.